Supplements warning: Herbal remedy that could interfere with numerous medications – Daily Express

Touted as a natural, herbal remedy, one supplement has the capability to reduce the effectiveness of varied mediations, from antidepressants to birth control. What is the risky supplement? The answer is St John's wort, which the National Institutes of Health (NIH) warned could interfere with heart medication, anti-HIV medications, and transplant drugs. "Always be alert to the possibility of a bad reaction," the NIH cautioned.

St John's wort is also known as hypericum, Klamath weed, or goatweed.

The yellow flower has been used in traditional European medicine as far back as the ancient Greeks.

It is typically used to address menopausal symptoms, muscle pain, and depression.

Yet, the NIH stated: "It has been clearly shown that St Johns wort can interact in dangerous, sometimes life-threatening ways with a variety of medicines."

St John's wort has also been shown to negatively interact with cancer medications and the blood thinner Warfarin, as well as other statins.

The supplement may lead to insomnia, anxiety, dry mouth, dizziness, gastrointestinal symptoms, fatigue, headache, and sexual dysfunction.

If you take medication, such as statins, and you take St John's wort, then your cholesterol levels may not be under control, which can be life-threatening.

Before taking any type of supplement, it is highly advisable to speak to your doctor to make sure it will not interact with any medication you may be taking.

This is because "the sun is not strong enough for the body to make vitamin D".

While vitamin D is present in foods such as oily fish, the health body says it is "difficult" for people to get the amount they need from diet alone.

People are recommended to take 10mcg daily during autumn and winter; vitamin D supplements are then optional in the spring and summer.

Follow this link:
Supplements warning: Herbal remedy that could interfere with numerous medications - Daily Express

Related Post

Comments are closed.